Tramadol Use May Up Risk of Hypoglycemia Requiring Hospitalization
(HealthDay News) — Tramadol use is associated with an increased risk of hypoglycemia requiring hospitalization, especially in the first 30 days of use, according to a study published online December 8 in JAMA Internal Medicine.
Jean-Pascal Fournier, MD, PhD, from the Jewish General Hospital in Montreal, and colleagues compared the risk of hospitalization for hypoglycemia with tramadol use vs. codeine use. The authors conducted a nested case-control analysis within the United Kingdom Clinical Practice Research Datalink linked to the Hospital Episodes Statistics database. Cases of hospitalization for hypoglycemia were matched with up to 10 controls. A cohort analysis was performed comparing tramadol with codeine in the first 30 days after treatment initiation; a case-crossover analysis was also conducted which assessed exposure to tramadol in a 30-day risk period immediately before hospitalization for hypoglycemia, compared with 11 consecutive 30-day control periods.
The cohort comprised 334,034 patients, 1,105 of whom were hospitalized for hypoglycemia and matched to 11,019 controls. The researchers found that tramadol use correlated with an increased risk of hospitalization for hypoglycemia compared with codeine (odds ratio, 1.52), particularly elevated in the first 30 days of use (odds ratio, 2.61). In the cohort and case-control analyses, this 30-day increased risk was confirmed (hazard ratio, 3.60, and odds ratio, 3.80, respectively).
"Additional studies are needed to confirm this rare but potentially fatal adverse event," the authors write.